Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 135, NWS Sioux Falls, SD

July 26, 2006Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 26, 2006, 6:42 PM CDT for Clay County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2006, 6:42 PM CDT (23:42 UTC)
Expired
Jul 26, 2006, 7:15 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 141 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-303 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 262342
SVRFSD
IAC041-270015-
/O.NEW.KFSD.SV.W.0135.060726T2342Z-060727T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 PM CDT WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 715 PM CDT

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES
  SOUTHEAST OF SPENCER TO EVERLY...MOVING SOUTHEAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   ROYAL AROUND 715 PM CDT...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4314 9494 4322 9540 4306 9536 4297 9493

$$

CPJ
2 follow-up statements
000 
WWUS53 KFSD 262354
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT WED JUL 26 2006

IAC041-270015-
/O.CON.KFSD.SV.W.0135.000000T0000Z-060727T0015Z/
CLAY IA-
653 PM CDT WED JUL 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR CLAY COUNTY...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WEAK 
SHORT LIVED TORNADOES WITH WIND SPEEDS OF 50 TO 70 MPH. THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST OF 
SPENCER TO 10 MILES WEST OF SPENCER...MOVING SOUTHEAST AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
   GILLETT GROVE...ROYAL AROUND 715 PM CDT...

LAT...LON 4314 9494 4322 9540 4306 9536 4297 9493

$$

CPJ
000 
WWUS53 KFSD 270014
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 PM CDT WED JUL 26 2006

IAC041-270024-
/O.EXP.KFSD.SV.W.0135.000000T0000Z-060727T0015Z/
CLAY IA-
714 PM CDT WED JUL 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY EXPIRES AT 715 PM
CDT...

THE STORMS ARE WEAKENING AND NO LONGER APPEAR SEVERE. THE STORMS MAY 
STILL PRODUCE WEAK FUNNEL CLOUDS AT TIMES.

LAT...LON 4314 9494 4322 9540 4306 9536 4297 9493

$$

CPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:22 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 26, 3:22 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
322 PM CDT WED JUL 26 2006

.DISCUSSION...
WEAK WAVE TAIL ACRS ERN SD FROM DISTURBANCE IN NRN MN WL SWEEP ACRS
THE NERN CWA LATE AFTERNOON INTO EARLY EVENING.  ILL DEFINED BNDRY
HAS BEEN PUSHING SWRD. ARND 19Z...SAW DEVELOPMENT OF A LINE OF CELLS
NEAR I90 FROM ARND KOTG EWRD...CLOSE TO THIS WK CONVERGENCE AXIS. AS
INTERACTION FROM UPR WAVE INCREASES OVER NEXT FEW HOURS...EXPECT
COVERAGE TO PRECIP TO INCREASE A BIT BEFORE DEEPER FORCING SLIPS BY.
LAPS SUFFERING FROM ERRONEOUS AWOS DEWPOINTS...WITH RUC ANALYSIS
BETTER.  EVEN WITH LOWER VALUES...RUC DOES INDICATE 100 J/KG 0-3KM
CAPE.  WOULD NOT BE OUT OF THE QUESTION FOR ANY STRONGLY DEVELOPING
STORMS IN WEAK SHEAR AXIS TO DEVELOP A VERY BRIEF NON SUPERCELL
TORNADO...BEFORE A NOMINAL MARGINAL PULSY WIND/HAIL THREAT...BUT
VERY LOW CHANCE OF ANY.

AFTER THIS BRIEF EVENING THREAT IN FAR E...WL ALSO FIND ACTIVITY IN
WRN SD COME CLOSE TO SCNTRL COUNTIES AS BETTER MCS THREAT OCCURS
ACRS NEBRASKA.  ANOTHER WAVE PUSHING THRU ERN MT WL COME CRASHING
TOWARD CWA AFT MIDNIGHT...AND WL INTRODUCE LOW CHC THREAT TO WRN 2/3
OF CWA OVERNIGHT. DESPITE THE INCREASE IN MID TO HIGH CLOUDS AT
TIMES OVERNIGHT...ESPLY LATE...DELAY IN THICKER CLDS TO E COULD
YIELD A LITTLE FOG BY LT TONIGHT WITH WEAK FLOW AND POOR LOW LVL
MOISTURE FLUSH THRU NW IA. TENDED TO SIDE CLOSER TO COOLER SIDE OF
EXPECTATIONS WITH WK FLOW.

DAYTIME PRECIPITATION FORECAST A LITTLE TRICKY FOR THURSDAY. WOULD
EXPECT LEADING WAVE MOVING INTO THE NORTHWEST CWA LATE TONIGHT TO
EXIT THE SOUTHEAST BY LATE MORNING...TAKING ANY LINGERING LIGHT
PRECIP ALONG WITH IT. WILL CARRY LATE NIGHT POPS INTO THE SOUTHEAST
PORTION OF THE CWA FOR THE MORNING HOURS...EXITING THE FAR SOUTHEAST
CORNER BY 16Z. HOWEVER MODELS...SPECIFICALLY NAM/WRF...TRY TO LAG
SOME UPPER ENERGY TO THE NORTHWEST WHICH COULD TRIGGER ADDITIONAL
ACTIVITY BY LATE AFTERNOON. WITH EXPECTED TIMING ON LEADING WAVE
AND FAIR AMOUNT OF CLEARING LIKELY TO ALLOW FOR DECENT HEATING AND
DESTABILIZATION...WILL REINTRODUCE A SLIGHT CHANCE OF TSRA ACROSS
THE SOUTHEAST FOR THE LATE AFTERNOON/EARLY EVENING.

AFTER THURSDAY...BUILDING RIDGE ACROSS THE NORTHERN PLAINS WILL
SPELL OUT ANOTHER HEAT WAVE...WITH TRIPLE DIGIT READINGS GRADUALLY
EXPANDING EAST THROUGH MAINLY SOUTH DAKOTA COUNTIES BY SUNDAY.
PERSISTENT SOUTHERLY FLOW BENEATH THE RIDGE WILL PROVIDE A GOOD
FETCH OF GULF MOISTURE INTO THE CENTRAL/EASTERN SECTIONS OF THE
FORECAST AREA FOR THE WEEKEND...AND WILL NOT BE SURPRISED TO SEE
MORE HEAT HEADLINES CROP UP FOR THE WEEKEND. MID LEVEL THERMAL RIDGE
CURVES THROUGH WESTERN AND NORTHERN PARTS OF THE CWA...WITH LESS
CAPPING POTENTIAL IN THE SOUTHEAST 1/4 OF THE AREA. WITH INCREASED
MOISTURE AND INCREASINGLY WARM LOW LEVEL TEMPS...WILL MAINTAIN A
SLIGHT CHANCE OF LATE AFTERNOON/EVENING TSRA ACROSS MAINLY NORTHWEST
IOWA FRIDAY AND SATURDAY. ANY ACTIVITY WHICH WOULD DEVELOP SHOULD BE
HIGHLY DIURNAL IN NATURE...DIMINISHING WITH SUNSET. BETTER FOCUS FOR
NOCTURNAL ACTIVITY TOPPING THE RIDGE WILL BE NORTH OF OUR AREA...AS
LOW LEVEL JET SCREAMS THROUGH OUR CWA AND PLACES BETTER CONVERGENCE
AREA NEAR WARM FRONT WHICH CONTINUES TO BE PROGGED TO LIFT WELL
NORTH INTO NORTH DAKOTA AND NORTHERN MINNESOTA.

AS SOUTHERLY FLOW INCREASES THROUGH THE WEEKEND...AND WITH DRY
GROUND/VEGETATION WEST OF THE JAMES RIVER ALONG WITH THIS AREA
SEEING BETTER POTENTIAL FOR DRIER SURFACE DEWPOINTS...WILL HAVE
TO WATCH THIS AREA FOR EXTREME FIRE DANGER AND POSSIBLE RED FLAG
HIGHLIGHTS AS WELL. WINDS NOT QUITE STRONG ENOUGH YET BY FRIDAY TO
BE A SIGNIFICANT CONCERN THOUGH...SO WILL NOT ISSUE A FIRE WEATHER
WATCH JUST YET.

IN THE EXTENDED...06Z RUN OF GFS CONTINUES TO SHOW SFC FRONT PUSH
THROUGH THE CWA TUESDAY...HOLDING S OF CWA TUESDAY NIGHT. ECMWF ALSO
SUPPORTS THIS TIMING. BECAUSE OF THIS...HAVE LEFT GRIDS DRY ACROSS
THE NORTHERN CWA...WITH CHANCE POPS IN S CWA TUES NIGHT. BOTH MODELS
FAIRLY CONSISTENT IN TIMING AND PLACEMENT OF TROUGH PASSAGE/COLD
FRONT TUES AFTN...BUT MAY BE TOO FAST JUDGING BY THE SIGNIFICANT
JUMP FROM THE 00Z RUN. PRECIP POSSIBILITES TUES AFTN MAY MERIT A
SECOND LOOK AFTER MODELS SETTLE ON N/S PLACEMENT OF SFC LOW AND
POSSIBLE ASSOCIATED FRONTS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JAC/JH/JL
Hazardous weather outlook, Jul 26, 11:36 AM CDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT WED JUL 26 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1136 AM CDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE EXPECTED TO INITIATE MID AFTERNOON
ALONG  A LINE FROM NEAR THE IOWA GREAT LAKES THROUGH NORTHEAST
NEBRASKA...AND WILL PROGRESS TO THE SOUTHEAST THROUGH EARLY
EVENING.  WHILE SEVERE WEATHER IS NOT A SIGNIFICANT
THREAT...THERE WILL BE A LOW POTENTIAL FOR MARGINALLY LARGE HAIL
OR DAMAGING WIND...AND EVEN A BRIEF NON SUPERCELL TORNADO.
ADDITIONAL THUNDERSTORMS COULD BRUSH NEAR SOUTH CENTRAL SOUTH
DAKOTA DURING THE EVENING...WITH A SLIGHT CHANCE LATE TONIGHT IN
AREAS FROM THE JAMES VALLEY WESTWARD. THESE LATTER STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS MAINLY IN THE AFTERNOON
AND EVENING ON THURSDAY AND FRIDAY. THE BEST CHANCE FOR
THUNDERSTORMS WILL REMAIN INTO NORTHWEST IOWA.

VERY WARM AIR WILL SLOWLY SPREAD EASTWARD DURING THE REMAINDER OF
THE WEEK. HIGH TEMPERATURES ARE EXPECTED TO THE REACH THE 100 TO
110 DEGREE RANGE FROM THE JAMES RIVER VALLEY INTO CENTRAL SOUTH
DAKOTA BY THIS WEEKEND. FARTHER EAST...TEMPERATURES WILL MAINLY
BE IN THE 90S...BUT A MOIST AIR MASS WILL MAKE IT FEEL VERY
UNCOMFORTABLE WITH THE HEAT INDEX LIKELY REACHING AS HIGH AS 105.

SOUTHERLY WINDS WILL INCREASE TO 15 TO 25 MPH LATE THIS WEEK AND
INTO THE WEEKEND. THIS IN COMBINATION WITH VERY WARM TEMPERATURES
AND LOW RELATIVE HUMIDITIES WILL MAKE FOR A MUCH INCREASED FIRE
DANGER...ESPECIALLY FROM THE JAMES RIVER VALLEY AND WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM ACROSS NORTHWEST
IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 26, 5:07 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     6 E CANISTOTA           43.60N 97.17W
07/25/2006  E70.00 MPH       MCCOOK             SD   AMATEUR RADIO

            CAMPER ROLLED AND COMPLETELY DESTROYED.

&&

JC
Local storm report, Jul 26, 5:08 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
508 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     6 E CANISTOTA           43.60N 97.17W
07/24/2006  E70.00 MPH       MCCOOK             SD   AMATEUR RADIO

            CAMPER ROLLED AND COMPLETELY DESTROYED.

&&

JC
Local storm report, Jul 26, 6:35 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TORNADO          3 W SPENCER             43.15N 95.21W
07/26/2006                   CLAY               IA   TRAINED SPOTTER

            BRIEF TORNADO TOUCH DOWN WEST OF SPENCER PRODUCED SOME
            CROP DAMAGE.

&&

BUSS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:20 PM CDTSevere Thunderstorm WarningFSDClay25 min
Jul 26, 6:26 PM CDTSevere Thunderstorm WarningFSDO'Brien34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.